I'm sorry to hear about your situation. I have been taking Xanax and Wellbutrin for a panic disorder for several years without a problem. i have never seen an indication that hte two should not be used at the same time. My wife is an M.D. and has also told me that she is unaware of any problems between the two.
I have also never seen a specific interaction between the two.. My doc had prescribed me the same combo at one time.. I only took the Wellbutrin for a week though I didn't like it.. and I rarely took xanax to begin with.
At this point you have quite a tolerance for the benzo xanax.. If you are taking a total of 3mgs per day. that is a good bit. Will your doctor switch you to something with a longer half life like valium and then you could get your dose down with the asssistance of you doctor.. Long term use of meds like xanax cause depression in alot of people.. 3 years would be considered long term.. Getting on a lower dose of benzo could really help you.. but going on something longer acting would help the switch..
Thank you for taking the time to reply. It's been very hard to talk about this with anyone. My husband says "I just need a swift kick in the axx and get back to reality...you are weak minded" so it helps to talk to others who know what I'm dealing with. After reading your reply I looked it up again at www.drugs.com and it did state interactions between the drugs alprazolam (Xanax) and Wellbutrin XL but did not state the two could not be taken together. This is what it stated below:
MONITOR: Excessive use or abrupt discontinuation of benzodiazepines and other sedatives after chronic ingestion may precipitate seizures in patients receiving bupropion. Conversely, bupropion may antagonize the central pharmacologic effects of sedatives. Bupropion can cause agitation, anxiety, and insomnia and has been shown to decrease the sedative effect of diazepam in healthy volunteers given single doses of the drugs.
MANAGEMENT: Although sedatives may be prescribed to treat agitation, anxiety, and insomnia associated with bupropion use, patients should be alerted to the possibility of an increased risk of seizures during excessive exposure to these drugs. Patients should not attempt to alter the dosages or discontinue the medications on their own without consulting with their physician. The use of bupropion is contraindicated in patients undergoing abrupt discontinuation of sedatives.
So again, thank you. I will call my dr. on Monday and let him know I'll have my son pick it up for me and at least try it. Can you tell me about the side effects you have experienced on Wellbutrin & also Xanax?
Thank you for the information. Was there something specific about the Wellbutrin that you couldn't tolerate?
My dr. has perscribed Ativan for me to take at bedtime and when I spoke to them last week they said they thought they should call in a new perscription for the Ativan to help wean from the Xanax...I declined because I'm having a hard enough time with the Xanax and am afraid to keep adding.
You mentioned switching to something with a longer half life like Valium... would that be in addition to the Xanax or stopping the Xanax completely and replacing with Valium? I do have a bottle here that he perscribed a few months ago but I only took one. I've had my dr. for over 10 years and he's always been wonderful but at this point I feel I'm not getting the help I need. Maybe I'm not asking the right questions. I just want to get up in the morning and feel alive.
Thank you for taking the time!!!!
I meant switching so that you did not feel you had to take it every 2 hours.. xanax has a really short half life.. valium having a longer one would be a good one to take and then be able to taper down a bit to help with the depression.. Ativan does have a longer half life than xanax so talk with your doctor about which one would be best for you. I just feel if you feel like you need them that often then its probably not the right one..also switching could help get the amount you take per day down which would then lessen the depression.
Wellbutrin made me racey, speedy, and I felt like I took a whole bunch of Sudafed or some cold medicine.. It gave me headaches as well. So it wasn't for me.. Out of all the antidepressants I had ever been on Lexapro was probably the best for me.. But I stopped all meds like that about 60 days ago.. In the end being on them made me feel like a "numbed" version of myself.. I knew despite the fact that I was no longer having as much anxiety or occasional depressive episodes that I felt like my brain was different.. It did help me at one time.. but I decided to go a different route and try a nutritional supplement based regiment for my "nervous depression" It is all amino acids and supplements combined with vitamins. It has helped me alot. I am really glad I tried it.. I think it changed me for the better.. I am also 45 days off of pain pills. So I feel good mentally right now.
The book I read was called END YOUR ADDICTION NOW.. It is about dependence in general so it even has a section on drugs like xanax and anti depressants since in therory taking them make you dependent on them. Also drugs like ritalin and adderall.. It was very informative and helpful. There is another called "The Mood Cure" that is also really great.. Maybe you should check it out.. may help you too..
I hope this helped some.. If you have any other questions just post.. I am off to bed. Hope you have a great weekend.
Thank you for the information. Congratulations on 45+ days...that's wonderful!!!
I will talk to my dr. about the other options you mentioned and also look for the books. I need all of the constructive info I can get right now.
So far I have only taken 2mg of the Xanax today and my goal is not go over 2.5.
I will be going to the drs on Tuesday or Wednesday which will be my first time out of the house in two weeks...so maybe I'll look for the books then.
Thanks for the help it means a lot.